Alert archive / Massachusetts / Small Craft Advisories in 2020
Small Craft Advisory 77, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at May 22, 2020, 2:14 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2020, 2:14 PM EDT (18:14 UTC)
- Expired
- May 22, 2020, 7:05 PM EDT
- In force
- 5 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
135 WHUS71 KBOX 221814 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 214 PM EDT Fri May 22 2020 ANZ232>235-237-230000- /O.NEW.KBOX.SC.Y.0077.200522T1814Z-200523T0000Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- 214 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and seas 1 to 3 feet. * WHERE...In Massachusetts coastal waters, Nantucket Sound, Vineyard Sound and Buzzards Bay. In Rhode Island coastal waters, Rhode Island Sound and Block Island Sound. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ236-230000- /O.NEW.KBOX.SC.Y.0077.200522T1814Z-200523T0000Z/ Narragansett Bay- 214 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and waves 1 to 2 feet. * WHERE...Narragansett Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231-230000- /O.NEW.KBOX.SC.Y.0077.200522T1814Z-200523T0000Z/ Cape Cod Bay- 214 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds around 15 kt with gusts up to 30 kt and seas 1 to 3 feet. * WHERE...Cape Cod Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
716 WHUS71 KBOX 221952 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 352 PM EDT Fri May 22 2020 ANZ232>235-237-230000- /O.CON.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/ Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- 352 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and seas 1 to 3 feet. * WHERE...In Massachusetts coastal waters, Nantucket Sound, Vineyard Sound and Buzzards Bay. In Rhode Island coastal waters, Rhode Island Sound and Block Island Sound. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ236-230000- /O.CON.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/ Narragansett Bay- 352 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and waves 1 to 2 feet. * WHERE...Narragansett Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ231-230000- /O.CON.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/ Cape Cod Bay- 352 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds around 15 kt with gusts up to 30 kt and seas 1 to 3 feet. * WHERE...Cape Cod Bay. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
465 WHUS71 KBOX 222305 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 705 PM EDT Fri May 22 2020 ANZ231>235-237-230715- /O.CAN.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/ /O.NEW.KBOX.SC.Y.0078.200523T1400Z-200524T0400Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- 705 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and seas 2 to 4 feet expected. * WHERE...Portions of Massachusetts coastal waters and Rhode Island coastal waters. * WHEN...From 10 AM Saturday to midnight EDT Saturday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ236-230715- /O.CAN.KBOX.SC.Y.0077.000000T0000Z-200523T0000Z/ /O.NEW.KBOX.SC.Y.0078.200523T1600Z-200524T0000Z/ Narragansett Bay- 705 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northeast winds 5 to 15 kt with gusts up to 25 kt and waves 1 to 3 feet expected. * WHERE...Narragansett Bay. * WHEN...From noon to 8 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ250-251-230715- /O.NEW.KBOX.SC.Y.0078.200523T1000Z-200524T0400Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- 705 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT EDT SATURDAY NIGHT... * WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary and Massachusetts Bay and Ipswich Bay. * WHEN...From 6 AM Saturday to midnight EDT Saturday night. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ230-230715- /O.NEW.KBOX.SC.Y.0078.200523T1200Z-200524T0000Z/ Boston Harbor- 705 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SATURDAY... * WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and waves 1 to 2 feet expected. * WHERE...Boston Harbor. * WHEN...From 8 AM to 8 PM EDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254>256-230715- /O.NEW.KBOX.SC.Y.0078.200523T1600Z-200524T1200Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 705 PM EDT Fri May 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 8 AM EDT SUNDAY... * WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 feet expected. * WHERE...In Massachusetts coastal waters, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...From noon Saturday to 8 AM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Frank
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 22, 1:53 PM EDT, 21 minutes earlier.
Area forecast discussion, May 22, 1:53 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 153 PM EDT Fri May 22 2020 .SYNOPSIS... Warmest readings of the week expected today with high pressure remaining in control. Temperatures will be into the 80s today. Low pressure moves south of the region tonight and on Saturday. This will will bring the threat for showers and cooler temperatures. Not out of the question there are a few rumbles of thunder along the south coast. Dry weather expected Sunday into Monday, but with cool afternoons near the coast. Summerlike warmth arrives Tuesday and especially by Wednesday and Thursday inland from the south coast with mainly dry weather continuing. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 140 PM update... Current forecast continues to be on track. Offshore marine clouds continue to erode and remain well south of our area. Diurnal cumulus have developed mainly across northern CT and RI but have been limited in nature. Many locales will have highs in the low 80s. Biggest exception to this will be along southern RI and south coastal MA into the Cape/Islands, where the SW/WSW winds will provide an onshore marine influence. Early Morning Discussion... Highlights... * Mild, dry and quiet today with increasing cloud cover late in the afternoon. The ridge axis will build from western portions of southern New England to eastern portions of southern New England. During this time a cutoff low will slowly lift northeastward from the Ohio River Valley into the Mid Atlantic. The surface high associated with the ridge will nudge into the region from the southeast. This will bring dry and quiet weather to southern New England today. Still may have some stratus/fog in place across the immediate south coast initially today, but this activity should burn off due to heating this morning. Flow aloft at 925 hPa will be westerly and become west-southwesterly late in the afternoon. This will advect 14 to 18 degree Celsius air in aloft. Expecting downsloping to occur and bring the warmest readings of the week. The previous shifts temperature forecast looked very good, but nudged things to the 95th percentile of guidance. This bumped things up a degree or two in a few locations. High temperatures range from the low 70s along the south coast to the mid 80s across the Merrimack and Connecticut River Valleys. Good agreement amongst guidance through today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Highlights... * Chances of rain showers and perhaps a rumble of thunder or two tonight into Saturday. Best shot for any thunderstorms is across the south coast. * Expect cooler temperatures on Saturday due to onshore flow. Tonight and Saturday... The cutoff low will lift into PA and NJ tonight. On Saturday the broad low will slide eastward on Saturday to just south of the region. The broad surface low associated with this feature will lift into NJ and DE tonight. Expect a warm or occluded front associated with the surface low to lift into the south coast. The surface low will slide to just south of the region on Saturday. This will bring increasing cloud cover across southern New England and increasing chances of rain showers. Could even have some rumbles of thunder across the south coast. Despite only being 24-48 hours out there is a lot of spread amongst deterministic and ensemble guidance as to how far north the precipitation shield goes and QPF amounts expected. Have the most confidence in precipitation chances south of the MA Pike, but less certain further north. Did a blend of the GFS, ECMWF and HREF guidance along with the previous forecast to nudge up chances a bit. Kept chance to slight chances of precipitation for the MA pike northward. As for QPF totals did a blend of the 50th percentile of guidance along with some of the WPC guidance. Have some uncertainty in the thunderstorm chances in this somewhat weakly forced environment, but there are a few hundred J/kg of MUCAPE in place across the south coast. Am not sold there will be as much thunderstorm activity as some of the CAMs indicate, but have put an isolated thunderstorm mention in the forecast. If thunderstorm activity is more widespread than the current thinking then QPF values will need to be increased further. Winds will shift from the southwest tonight to the northeast on Saturday. The onshore flow will advect cooler air into region, so anticipating high temperatures on Saturday to occur during the morning and temperature decrease as the day progresses. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Highlights... * Mainly dry Sun & Mon, but cool afternoons near the coast * Summer-like warmth arrives Tue/Wed/Thu away from the south coast * Dry weather dominates through the middle of next week with little, if any, opportunity for rain Details... Sunday and Monday... High pressure east of the Maritimes, coupled with weak surface low pressure to our south, will generate onshore easterly low level flow. Drier weather arrives Saturday night into Sunday as this low pressure moves farther away from southern New England. Sunday will be the cooler of the two days due to the stronger east flow. Temperatures expected to be well below normal towards the east coast, then approaching near normal west of across the interior. Easterly flow weakens Monday, leading to high temperatures about 5- 10 degrees higher than Sunday. There is a risk for perhaps a few brief showers to impact the southeast New England coast Monday with ESE flow off the ocean, but that is about it. Tuesday through Thursday... With a mid level ridge building across the eastern USA, and a high pressure shifting slightly farther offshore, expecting temperatures to rise to above normal levels for late May. Dew points should also rise, leading to a summer-like feel. Still cooler towards the south coast, Cape and islands, due to onshore southerly winds. Mainly dry weather anticipated during this time given upper level ridging in place. Certainly cannot rule out the low risk for a few diurnally driven showers or thunderstorms by Wednesday and Thursday from the increasing heat and humidity. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Through 00Z...High confidence VFR conditions continue with WSW/SW winds 10 to 15 kts. May see some gusts of 20-25 kts mainly across Cape Cod and the Islands. Tonight...Moderate confidence Dry to start, then increasing chances for SHRA from SW to E from 02Z and on. Slight chance TSRA BDL-PVD-HYA and vicinity towards 12Z. CIGs lowering to MVFR/IFR mainly along and south of BAF- ORH-PYM. CIGs may remain VFR to the N, including BOS. Saturday...Moderate confidence. CIGs MVFR/IFR linger thru 18Z mainly along and south of BAF- ORH-PYM, with showers likely, then CIGs gradually lifting during the afternoon as showers diminish. To the N, CIGs may remain VFR through the day, with a lower chance for SHRA. Winds becoming NE in the morning around 10 kts with gusts to 20 kt. KBOS Terminal...High confidence in the TAF through 04Z, then moderate confidence in TAF. KBDL Terminal...High confidence in the TAF through 02Z, then moderate confidence in TAF. Outlook /Saturday Night through Tuesday/... Saturday Night through Sunday: VFR. Breezy. Sunday Night through Tuesday: VFR. && .MARINE... This afternoon through Saturday... High pressure continues to nudge into the region today. Southwest winds continue, could see a few gusts across the far outer portions of the eastern outer waters around 25 kts. Confidence not high enough to for an SCA for today/tonight. During Saturday seas gradually build to 4 to 6 feet. Winds become northeast early in the day, with winds gusting to around 25 kts. Thus renewed SCA headlines may be needed. Rain showers spreading in with reduced visibilities and fog along the south coast tonight into Saturday. Confidence lower in the rain chances across the eastern waters, but moderate to high across the south coast. Could have a few rumbles of thunder across the south coast. Outlook /Saturday Night through Tuesday/... Saturday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Slight chance of rain showers. Sunday through Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Memorial Day: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers. Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/BL NEAR TERM...Belk/BL/NMB SHORT TERM...BL LONG TERM...Belk AVIATION...Belk/BL/NMB MARINE...Belk/BL/NMB
Hazardous weather outlook, May 22, 4:21 AM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 421 AM EDT Fri May 22 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-230830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 421 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-230830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 421 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:05 PM EDT | Small Craft Advisory | BOX | 60 hr |
Nearby
Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.